Doctors Lounge - Neurology AnswersBack to Neurology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/04/2017.
Forum Name: Neurology Topics
Question: Lorazepam and dopamine
|cdoc20 - Wed Mar 25, 2009 3:40 pm|
Is lorazepam a dopamine agonist? What is ativan's (lorazepam) connection with dopamine? does it have any?
|Joanna H, RN-BC - Thu Apr 02, 2009 9:17 pm|
Lorazepam, Ativan is in the class of "benzodiazipines" which is an anti anxiety agent. Dopamine is a chemical produced by the body that assists with nerve function and conduction, especially in the brain. A person who doesn't produce enough dopamine will have symptoms called "Parkinson like symptoms," or may actually have Parkinson's disease. Symptoms of this include slow, sluggish movement, shaking, trembling, inability to perform movements (feels like your movements are "stuck") The remedy for Parkinson's Disease is to actually take Dopamine in a form such as L-Dopa. Too much dopamine can also cause symptoms such as restlessness, high blood pressure, anxiety type feelings. Where does the Ativan come in here? I suspect that the ativan (Lorazepam) is basically to counter act some of the symptoms associated with the "anxiety, nervous like feelings" the dopamine issue is involved with. To my knowledge, Ativan does not "potentiate" dopamine as they are totally different chemicals and work in a totally different way. You could compare it to having a cold and a runny nose. You take a decongestant to help with the symptoms of the cold, but the decongestant has nothing to really do with the cold and runny nose itself. Hope that helps and answers your question.
|Hammilton - Wed Apr 15, 2009 9:16 pm|
Lorazepam, as a benzodiazepine receptor agonist (the so-called benzodiazepine receptors are actually allosteric receptor sites located on the GABAa receptor, distinct from the GABA site on this receptor), may result in increased dopamine levels, but I don't think this is common at 'normal' doses. The drug is recreational though because it will increase extracellular DA concentrations in the substantia nigra and other related areas.
This will of course alleviate parkinsonian symptoms, but it's not really an effective treatment. You'd have to deal with all of the disinhibition and drunken-like behavior that results, though. In this sense you could use opiates or cocaine or amphetamine to treat these parkinson's.
The two stimulants have actually been researched as treatments, but the same crash that results in some dysphoria and fatigue for ADD and obese patients (and recreational users, of course) results in a massive increase in symptoms in parkinson's patients- which makes them obviously ill suited for such use. (I don't believe cocaine itself was ever tested, but rather tesofensine or a phenyltropane derivative of cocaine). Tesofensine may still be in the pipeline for this use, actually, I forget.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.